Nifedipine here I come!

After having moved last year, my new doctor has finally received my notes from the old surgery. She hasn't had time yet to go through the huge pile of bumpf but did listen to me and took a look at my fingers. (Un)fortunately as it was a really warm day there wasn't too much to see. However she has put me on nifedipine to give it a try and hopefully it will get the blood flowing to my extremities!

I hope that wherever you all are, the sun continues to shine over the weekend as it is currently here in the south.

14 Replies

oldestnewest
  • My doctor put me on nifedipine, for me i couldn't get on with it, it gave me nose bleeds and constant headaches, and on a couple of occasions i came over all dizzy and faint. I know others have had similiar side effects, but everyone is different and what works for some doesn't always work for others.

  • Thanks for the warning. I have looked at all the blurb and the pharmacist did warn me that I may have flushes. Only been on it a day and so far so good, although I am slightly concerned that it may reduce blood pressure as mine is already low, so I will be careful and stop if I start doing the dizzy thing! I hope you've found something else that suits you.

  • Hi I've been on Nifedipine for the last few years. I did have problems such as hot flushes, arms feeling warm etc with my initial dose and gave it up for a couple of years, since then they have reduced my dose and I don't have the same problems. My hands are still always cold but they don't go through the colours of the rainbow as much as they would if i wasn't taking nifedipine. I only take it in the winter and with the warmer weather I came off it two weeks ago. I have blood pressure that swings about, nifedipine on the dose that i am on doesn't seem to affect it. I hope you can feel improvement and enjoy the sun today, i may even go out without my gloves.

    Best Wishes

  • Hi Chillymilly, I was on Nifedipine briefly as well and had terrible dizzy spells, would just black out when I was walking and a few times while sitting. I was told it dropped my blood pressure to low and told to stop using it. Have been given a new medication and seems to be doing lots better. Hope it helps you and no nasty side effects!

  • Hi ukniv, Would you mind telling me what new medicine you are on now. It sounds like it's working for you.

    Thanks, Faith

  • I was put on nifedipine (adalat retard) when I was first diagnosed and had some side effects. I went back to my GP and they put me on amlodipine which has worked wonders in the past. I also took Ginkgo Biloba extract and ginger extract which helps enormously. I know what works for one person doesn't work for others though.

  • Hi Tomsk,

    What does the Ginko Biloba and Ginger Extract do? I am all about doing naturaul aids if I can, so if you could tell me what they are supposed to do I might give them a go! I won't stop taking my prescription meds of course *)

  • Hey,

    They are both plant extracts which are meant to aid circulation in the body. I was told about them by another sufferer and I soon gave them a try, more info can be found here: vitaminsdirect.co.uk/ginkgo... (They say it's meant to help short term memory aswell although I seem to have the worst memory in the world so I can't vouch for that!).

    I started taking them alongside my prescribed Amlodipine. I found that they didn't work immediatly but after a few weeks / months I started to notice that I was having fewer Raynauds attacks. In the summer months I came off amlodipine and found the ginkgo to be enough to keep my hands warm enough. In the last two years I have come off amlodipine altogether and have even stopped taking ginkgo (even in winter), although I now suffer from constantly cold hands (even in weather like this when I can get sun-burnt from head to toe yet still have dead looking hands!) so I think I may start taking the Gingko again. I should mention that I only have a mild case of Primary Raynauds and was told when diagnosed at 16 that I may grow out of it in my late twenties only for it to come back in my forties - never heard that advice since though. It could all be co-incidence but who knows....?

  • Thanks Tomsk, I think I will try them and see how it works!

  • I have been on the slow-release Nifedipine for many years now. When I first started taking it I took it last thing at night before I went to bed and built up the dosage so my body got used to it rather than have a sudden rush. I have heard that anything other than the slow release medication can cause problems with headaches and dizziness etc. I found this to be a lot more effective. I only take two per day now one in the morning and one at night and it really makes all the differerence.

    Remember though, this medication lowers the blood pressure to increase the blood flow to your extremities so if you have low blood pressure to start with that also might make you feel a little dizzy. Mine is lower than normal but for me that's normal now (if you see what I mean).

    All medication can take some time to settle into your system but depending on the symptoms you get it just might be worth riding it out. I know it worked for me.

    Hope this helps!

  • I really didn't get on with this medication at all but as it happens it wasn't really the right thing for me when they discovered that I had CREST. I got blinding headaches with it and I freaked out one morning when I got up and had flushing limbs - my legs from the knees down were bright red! My hands were much better whilst I was taking it but I felt so rough from the medication that it cancelled out the benefit really. It is a very indiviual thing though - what works for one person does not work for another.

  • Nifedipine was a little help for me when I was first diagnosed with Raynaud's & it did help heal up my very ulcerated fingers (I was on a high dose: 3 x 20mg a day). When I became pregnant (about 7 years later) I also had low blood pressure & the Nifedipine was making my BP drop too low & making me faint so I was taken off it & managed my pregnancy without any meds at all. Some 4 years on things got bad for me again with my RP. I tried just about everything available until my GP was onto his final choice to try me with which was Captorpil (4 x 12.5 a day) At first I thought it wasn't helping much until on the advice of my GP I was to stop taking it for 6 weeks to see what the difference was. Believe me the Captorpil was working all along! Even my tongue went totally numb never mind the usual fingers, toes, ears, nose & breasts. I'm a very talkative person so having a numb tongue was more than I could deal with! Once back on the Captorpil I suffered much less frequent RP attacks, but it never did stop them altogether... thinking back I don't think anything ever has put a stop to them other than pregnancy & I wouldn't advise that as a way of getting relief from RP. The thing I find most difficult to deal with isn't the RP attacks but the 'always freezing cold deep inside' feeling I get, especially when outside in the open air. Even in Summer I'm never warm inside it seems.

    Good luck with finding suitable meds for your RP... don't give up, there will surely be something available to help you, it's just a case of trial & error going through them all until you find one that suits you.

  • hi hope the nifidepene is working for you, or if not you find want is right for you. it is working ok for me, less attacks.

  • Hi. I've been taking Losartan for the last six years. Consultant started me on Nifedipine too last year for my RP. I don't get ulcers anymore, but RP still flares up at this time of year (I'm still having to wear my gloves and boots in this weather!)

You may also like...